North Carolina, 2005

Hail in North Carolina, May 15, 2005

May 15, 2005 · NWS RAH · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 15, 1:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 15, 1:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SUN MAY 15 2005

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
FRONT SLOWLY MOVING ACROSS THE STATE CURRENTLY OVER THE WESTERN
FOOTHILLS. CLOUD COVER WEST OF US 1 TO THE MOUNTAINS HAS KEPT TEMPS
AROUND 15 DEGREES COOLER THAN LOCATIONS IN THE EAST WHERE SUNSHINE
HAS BEEN PREVALENT WITH JUST SOME HIGH CLOUDS AND SCT LOW CLOUDS.
CONVECTION IS FIRING IN THE WARM SECTOR JUST EAST OF THE COLDER
TEMPS TO THE WEST ALONG THE THERMAL BOUNDARY. THIS CONVECTION WILL
CONTINUE THROUGH THE AFTERNOON AND BECOME MORE WIDESPREAD.
THUNDERSTORMS WILL SLOWLY DECREASE AFTER SUNSET WITH SHOWERS STILL
POSSIBLE OVERNIGHT.

MODELS ALL REALLY IN GOOD AGREEMENT WITH THE MOTION OF THE WEAK COLD
FRONT ACROSS THE TRIAD BY 06Z AND JUST EAST OF INTERSTATE 95 AROUND
DAYBREAK. WITH AMPLE MOISTURE AHEAD OF THE FRONT WILL HAVE TO KEEP A
HIGH CHANCE TO LIKELY POPS IN THE FORECAST AT LEAST THROUGH THIS
EVENING. WILL LOWER POPS FROM WEST TO EAST OVERNIGHT. MODELS ALSO
ALL IN GOOD AGREEMENT STALLING FRONT JUST WEST OF THE COAST. THIS
COULD ACT TO ENHANCE CLOUD COVER A LITTLE ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN THROUGH THE DAY MONDAY WITH THE OUTSIDE
CHANCE OF AN ISOLATED SHOWER FROM FAYETTEVILLE SOUTH AND EAST.

THE UPPER TROUGH WITH THIS SYSTEM IS NOT PROGRESSIVE AND WILL REMAIN
OVER THE MID ATLANTIC ALL THE WAY THROUGH TUESDAY. LACKING ANY PUSH
THE SURFACE FRONT SHOULD START TO WORK ITS WAY BACK INLAND TUESDAY
WITH A LITTLE BETTER CHANCE OF A SCATTERED SHOWER OR TWO FROM
RALEIGH SOUTH AND EAST. IN SUPPORT OF AN SHOWER OR THUNDERSTORM ON
TUESDAY WILL BE A DEVELOPING WAVE ALONG THE FRONT AS IT MOVES
INLAND. BOTH THE NAM AND GFS PICK UP ON THIS THOUGH THEY DIFFER ON
THE EXACT POSITION.

THE UPPER TROUGH FINALLY BEGINS A MOVE OFFSHORE AND THE UPPER RIDGE
RIDGE BUILDS IN FROM THE WEST BY WEDNESDAY ALLOWING FOR MOSTLY SUNNY
SKIES AND SEASONABLY WARM TEMPERATURES.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
WED THROUGH FRI: GFS/DGEX/UKMET/ECMWF/NAM AGREE WELL AT THE
BEGINNING OF THIS PERIOD WITH THE UPPER VORTEX OVER WRN QUEBEC &
SHORTWAVE ENERGY FROM THE PACIFIC NORTHWEST VORTEX SHOOTING INTO THE
NRN PLAINS. NC SEES A BRIEF PERIOD OF FLAT WNW FLOW AS THE MID LEVEL
TROUGH AXIS MOVES OFFSHORE & HIGH PRESSURE NOSES IN FROM THE
NORTH... WHICH SHOULD RESULT IN CONSIDERABLE SUNSHINE AND NEAR
NORMAL TEMPS FOR WED. THERE MAY BE ISOLATED SHOWERS ACROSS THE
NORTHERN CWA WITHIN THE WARM FRONTOGENETIC REGION AS SOUTHWESTERLY
BOUNDARY LAYER FLOW RAMPS UP. THEN BY THU THE STRONG WAVE DROPS INTO
THE MISSISSIPPI VALLEY AND ALL OF THE WHEELS COME OFF THE MODELS.
THE 12Z/15 OP GFS IS NOW LOOKING LIKE THE ECMWF IN CLOSING OFF THIS
WAVE THEN WANDERING IT AROUND LA/AR/E TX WHILE THE MAIN VORTEX
SHIFTS OFF THE CANADIAN MARITIME COAST. THIS IS NEARLY 180 DEGREES
OUT OF PHASE WITH ITS PREVIOUS SOLUTION AND MEANS A HUGE DROP IN
FORECAST CONFIDENCE. AT THIS TIME WILL CONTINUE EARLIER THINKING OF
INCREASINGLY MOIST SOUTHWEST FLOW AHEAD OF AN APPROACHING SURFACE
FRONT... AND RETAIN CHANCE POPS MAINLY THU AFTERNOON AND EVENING
WITH SLIGHTLY ABOVE NORMAL TEMPS IN THE WARM SECTOR & WITH MID LEVEL
SHORTWAVE RIDGING. WILL KEEP SLIGHT CHANCES AND DECENT CLOUD COVER
THROUGH FRI/FRI NIGHT WITH TEMPS A FEW DEGREES BELOW NORMAL.

SAT/SUN: LOW CONFIDENCE IN ANY DETAILS HERE. RELYING ON EARLIER GFS
RUNS... NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE SLOWLY
DEPARTING DEEP UPPER TROUGH & COOL STABLE NORTH-NORTHEAST SURFACE
FLOW AS THE HIGH PRESSURE BUILDS IN SHOULD EQUATE TO SLIGHTLY BELOW
NORMAL TEMPS WITH NO MENTIONED POPS NEXT WEEKEND. STAY TUNED. -GIH

&&

.AVIATION...

HAVE INCLUDED A BRIEF PERIOD OF TSRA AND VRB18G30KT FOR RDU/FAY/RWI
IN THE LATE AFTERNOON AND EARLY EVENING... FOLLOWED BY LOW VFR CIGS
POST-FRONT AND A SHIFT IN WINDS TO THE WEST THEN NORTHWEST. SKIES
SHOULD CLEAR OUT LATER TONIGHT WITH WINDS GOING NORTH. NO VSBY
RESTRICTIONS OUTSIDE OF TSTMS. -GIH
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JO
LONG TERM...GH
AVIATION...GH
Hazardous weather outlook, May 15, 3:25 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT SUN MAY 15 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL BE ACCOMPANIED BY SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE MOST LIKELY
THIS AFTERNOON AND THIS EVENING BETWEEN 2 PM AND 10 PM. THE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL
HAIL AND WIND GUSTS UP TO 45 MPH. A FEW STORMS MAY BECOME BRIEFLY
SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL AS LARGE AS
NICKELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT THREAT FOR SCATTERED THUNDERSTORMS WILL BE ON THURSDAY
AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE
ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT THREATENING OR ADVERSE WEATHER CONDITIONS TO
THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 15, 1:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SUN MAY 15 2005

NCZ026-027-040>042-074>077-083-084-151945-
FRANKLIN-NASH-CHATHAM-WAKE-JOHNSTON-MONTGOMERY-MOORE-LEE-HARNETT-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...LOUISBURG...NASHVILLE...PITTSBORO...
RALEIGH...SMITHFIELD...TROY...SOUTHERN PINES...SANFORD...
LILLINGTON...WADESBORO...ROCKINGHAM
225 PM EDT SUN MAY 15 2005

...SCATTERED STORMS STRETCHING FROM LOUISBURG TO WADESBORO COULD
CONTAIN SMALL HAIL...

A BAND OF SCATTERED THUNDERSTORMS WILL AFFECT AREAS FROM
LOUISBURG TO THE SOUTHWEST INCLUDING RALEIGH... CARY... GARNER...
FUQUAY- VARINA... SANFORD... SOUTHERN PINES... CARTHAGE...
WADESBORO AND ROCKINGHAM THROUGH 4 PM... AS THEY MOVE TO THE
NORTHEAST. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN
ARE LIKELY WITH THESE STORMS... AND A FEW STORMS MAY PRODUCE SMALL
HAIL. ANYONE OUTSIDE SHOULD MOVE INDOORS IMMEDIATELY AT THE FIRST
SOUND OF THUNDER... OR IF DARK THREATENING CLOUDS APPROACH.

GIH
Local storm report, May 15, 1:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             CAMERON                 35.33N 79.25W
05/15/2005  0.50 INCH        ANSON              NC   FIRE DEPT/RESCUE

&&

ORROCK
Local storm report, May 15, 1:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             CAMERON                 35.33N 79.25W
05/15/2005  0.50 INCH        MOORE              NC   FIRE DEPT/RESCUE

&&

ORROCK
Local storm report, May 15, 2:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 NW NASHVILLE          35.99N 77.98W
05/15/2005  0.50 INCH        NASH               NC   LAW ENFORCEMENT

            REPORTED NEAR TAYLOR STORE ROAD

&&

SGY

The radar

The Raleigh/Durham radar (KRAX), 90 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Halifax

When
May 15, 3:00 PM EST
Where
Halifax County, 3 mi W of Enfield
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.180, -77.717

Nickel hail covering the ground, including an area around Interstate 95.

Hail, Halifax

When
May 15, 3:23 PM EST
Where
Halifax County, 3 mi N of Enfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.230, -77.667

Hail, Nash

When
May 15, 3:25 PM EST
Where
Nash County, 10 mi NE of Dortches
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -77.733

Hail, Halifax

When
May 15, 4:00 PM EST
Where
Halifax County, Tillery
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -77.483

Hail, Edgecombe

When
May 15, 4:07 PM EST
Where
Edgecombe County, Leggett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -77.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449603, 5449604, 5449605, 5449606, 5449607.